Taylor Hooton Foundation > Hoot’s Corner > General > Food Supplements Can Cause Bone Problems and Heart Attacks
July 6, 2015
Food Supplements Can Cause Bone Problems and Heart Attacks
Young men will need to find other options to bulk up while working out. According to India Today, doctors are speaking out about the health risks involved with taking food supplements. “Food supplements containing steroids may boost energy levels and help in building up muscles in initial stages,” said Dr. Mukta Vasishta of Sir Ganga Ram Hospital. “But this may also lead to calcium depletion causing bone health problems such as osteopenia, osteoarthritis and in severe cases osteoporosis in the long run.” “In some cases lipid levels are affected causing heart attack, stroke and followed by death, gastrointestinal problems such as dehydration may also occur,” the doctor added. “In worst cases, multi-organ failure is also seen.” According to the US Food and Drug Administration (FDA), dietary supplements that contain anabolic steroids also increase risks of liver and kidney failure, pulmonary embolism, testicle shrinkage and male infertility. “When we speak about supplements for body building, they include high protein for muscle building but if taken in large amount then can affect the kidney,” said Dr Ritika Samaddar, who is head of dietetics and nutrition at Max Super Specialty Hospital. “One should ensure that these products are approved by either FSSAI or FDA,” the doctor advised. “Taking micronutrient supplements like vitamins and minerals in amounts more than the recommend amounts over a long period of time can lead to toxicity and affects the liver and kidney.” The FDA has warned consumers to immediately stop intake if the food supplement contains steroids. Consumers must also consult their health care specialist if they experience nausea, abdominal or chest pains, shortness of breath and discolored urine. In June, a man was arrested in Ludhiana when he was found preparing fake food supplements and steroids. The suspect was planning to use international labels and sell the fake health supplements. http://www.foodworldnews.com/articles/25002/20150706/food-supplements-can-cause-bone-problems-and-heart-attacks.htm